Checkpoint inhibitor drugs including ipilimumab have been reported to induce intestinal injury.
We aimed to evaluate the risk of chronic (> 6 weeks) enterocolitis following ipilimumab administration, and the likelihood that an enteritis vs colitis or enterocolitis is seen.
Patients and Methods
We searched MEDLINE, EMBASE, CENTRAL, the World Health Organization International Clinical Trials Registry, and conference proceedings. We included: (1) randomized controlled trials comparing ipilimumab administration with placebo/standard care/other active chemotherapy regimens and (2) prospective observational studies. Separate meta-analyses were performed for randomized controlled trials and observational studies.
Of 4760 records, we included ten unique randomized controlled trials (n = 5814 subjects) and 34 unique prospective observational studies (n = 3699 subjects). In randomized controlled trials, the pooled relative risk of ≥ grade 3 enterocolitis or ≥ grade 3 diarrhea associated with ipilimumab was 13.31 (95% confidence interval 6.01–29.48, I2 = 0%, ten trials) and 6.72 (95% confidence interval 3.30–13.65, I2 = 63%, ten trials), respectively. In observational studies, the 3-monthly risk of developing grade 3 or higher enteritis, colitis, or enterocolitis was 4% (95% confidence interval 3–7, I2 = 77.40%, 25 studies). Randomized controlled trials and observational studies did not distinguish between acute and chronic enterocolitis. Of the included observational studies, the pooled risk of incurring small bowel involvement associated with ipilimumab was 1% (95% CI 0–4, I2 = 0%, four studies) per every 3-month time period.
Insufficient data exist to quantify or distinguish the risk of acute vs chronic enterocolitis following ipilmumab use. Because of the serious impact of chronic enterocolitis on quality of life and further cancer treatment, future trials evaluating the safety of immunotherapy should report gastrointestinal events in greater detail.